Texas, 2025

Hail and Damaging Winds in Texas, March 29 to 30, 2025

March 29 to 30, 2025 · NWS SJT · 4 events in 3 counties and zones

A few severe thunderstorms produced wind damage and large hail across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few severe thunderstorms produced wind damage and large hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 29, 5:50 PM CST, 29 minutes earlier. Its key messages:

  • Elevated to Critical Fire Weather Conditions for Today across much of west central Texas. A Red Flag Warning is in effect for the western Big Country and northern Concho Valley.
  • There is a marginal to slight risk for severe weather overnight. Main threats are very large hail and damaging winds.
  • Above normal temperatures expected again over this weekend with temperatures back into the upper 80s to mid 90s for today.
Area forecast discussion, Mar 29, 5:50 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
650 PM CDT Sat Mar 29 2025

...New AVIATION...

.KEY MESSAGES...

- Elevated to Critical Fire Weather Conditions for Today across
  much of west central Texas. A Red Flag Warning is in effect for
  the western Big Country and northern Concho Valley.

- There is a marginal to slight risk for severe weather overnight.
  Main threats are very large hail and damaging winds.

- Above normal temperatures expected again over this weekend with
  temperatures back into the upper 80s to mid 90s for today.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 214 PM CDT Sat Mar 29 2025

The dryline is currently moving into our western counties and will
continue to progress eastward this evening. Behind this boundary,
dewpoints have dropped into the 20s and 30s. These dry
conditions, combined with breezy winds, will lead to elevated
fire weather conditions for our western counties this afternoon. A
shortwave will approach the area this evening, moving over north
Texas tonight. The dryline will stall over our area this evening,
before retreating slightly westward overnight. This will keep the
dryline over our area, providing a potential trigger for
convection for much of the overnight period. The set up for severe
storms this evening and overnight is very conditional. We will
have a decent cap at the surface, which will act to inhibit
thunderstorm development. However, with the dryline over the area
and the lift from the shortwave, we could see a few storms
initiate despite the cap in place. If a storm can get going, the
environment will be conducive for the formation of large hail and
damaging winds. SPC has upgraded Brown county and portions of
surrounding counties to a slight risk for the potential for large
hail over 2 inches. Overall, the coverage of storms will likely be
low, but the storms that do develop will have a decent chance of
going severe. The highest chance for seeing storms will be in the
Heartland and Northwest Hill Country, with the lowest chances in
the western Big Country. Storms could start as early as 8 PM and
end as late as 9 AM tomorrow, but the most likely timing of
storms for our area will be between midnight and 6 AM.

The dryline will move off to the east in the late morning/early
afternoon tomorrow. Behind it we'll see west/northwest winds around
10 to 20 mph. A cold front will approach our area from the north
tomorrow. The cold front should enter the northern Big Country in
the early afternoon, with very little southward progression for
the rest of the day Sunday.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 201 PM CDT Sat Mar 29 2025

A rather active pattern is in store for much of next week as
multiple systems will affect the southern Plains in some way. The
week should start off with the intrusion of a southward-moving cold
front Sunday night through Monday.  This front is not expected to
generate any precipitation and should not have much impact other
than lower temperatures closer to seasonal normals.  This airmass
will be short-lived, however, as a broad upper-level trough is
progged to set up over the western US for Tuesday and Wednesday.
Strong southerly winds will occur Tuesday as a surface low develops
in the lee of the Rockies and this should push high temperatures
back into the upper 80s. Models show a 30-40KT low-level jet with
50KT mid-level winds over the southern High Plains on Tuesday. Given
these conditions, there is a low to medium chance for 25 to 35 MPH
winds occurring Tuesday afternoon. By Tuesday night into Wednesday,
the low pressure system will push a cold front into the region from
the northwest. This could generate chances for showers and
thunderstorms from the Concho Valley southeastward although the
favorable dynamics for strong to severe thunderstorms appear more
likely over the Mid-Mississippi Valley.

For the latter part of next week, models are in fairly good
agreement on this cold front becoming stationary over the southern
Plains, especially over central Texas.  Meanwhile, model consensus
shows the broad upper trough should dig further south and entrench
itself across the western US, which would place west central Texas
in southwesterly flow aloft.  This, combined with a steady flow of
gulf moisture and lift from the stalled boundary, could result in
multiple rounds of showers and thunderstorms for the region Friday
through Saturday.  As always, model solutions can and will likely
change significantly over the next few days, so this will monitored
closely throughout the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Sat Mar 29 2025

Isolated to scattered thunderstorms are possible this evening into
the overnight hours, and have PROB30 groups in our TAFs to address
this possibility. Given the environment, there is a conditional
risk of strong winds and hail, should storms develop. Patchy low
cloud development over our southeastern counties is expected late
tonight and early Sunday morning, with MVFR ceilings. This would
most likely affect the KJCT TAF site, but may expand as far west
as KSOA and as far north as KBBD. Winds Sunday morning will
shift to the west-northwest at 8-12 knots.

&&

.FIRE WEATHER...
Issued at 214 PM CDT Sat Mar 29 2025

The dryline is moving into our western counties early this
afternoon. Behind the dryline, humidity values are in the single
digits to low teens and winds are around 10 to 20 mph. An RFW is
in effect for the western Big Country and northern Concho Valley
through 10 PM today for very dry conditions combined with breezy
winds. The dryline will continue east out of our area tomorrow,
bringing widespread minimum humidities in the teens to single
digits. Winds will be a bit weaker tomorrow, which will help limit
fire weather potential. However, with how dry the fuels are and
how low the humidities will be, fire weather conditions will be
elevated again tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     61  87  49  73 /  20   0   0   0
San Angelo  60  88  49  79 /  20   0   0   0
Junction    62  90  51  84 /  40  20   0   0
Brownwood   60  88  48  75 /  30  10   0   0
Sweetwater  61  85  48  73 /  10   0   0   0
Ozona       60  86  54  82 /  30   0   0   0
Brady       62  88  51  77 /  30  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for Coke-Fisher-
Haskell-Jones-Nolan-Runnels-Sterling-Taylor.

&&

SHORT TERM...AP
LONG TERM....SK
AVIATION...19

In the hours before

Special weather statement, Mar 29, 6:13 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
713 PM CDT Sat Mar 29 2025

TXZ139-140-300045-
Coleman TX-Brown TX-
713 PM CDT Sat Mar 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BROWN AND EAST
CENTRAL COLEMAN COUNTIES THROUGH 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thrifty, or over Lake Brownwood Near Thrifty, moving northeast at 55
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Byrds, Owens, Lake Brownwood Near Thrifty, Grosvenor, Lake Brownwood
State Park, May, Lake Brownwood, and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 9922 3178 9927 3208 9896 3208 9893
      3192 9881 3190 9881
TIME...MOT...LOC 0012Z 229DEG 46KT 3182 9913

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd

The radar

The Dyess AFB radar (KDYX), 81 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
March 29, 6:19 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.820, -99.100

An amateur radio operator reported quarter size hail.

Thunderstorm Wind, Tom Green

When
March 29, 7:22 PM CST
Where
Tom Green County, 3.81 mi WSW of Christoval
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.180, -100.560

A NWS employee reported a 60 mph wind gust.

Thunderstorm Wind, Tom Green

When
March 29, 7:26 PM CST
Where
Tom Green County, 3.81 mi WSW of Christoval
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.180, -100.560

A NWS employee reported a 65 mph wind gust.

Hail, San Saba

When
March 30, 7:37 AM CST
Where
San Saba County, 6.29 mi SW of Algerita
Measured
1.25 in hail
Reported by
Public
Coordinates
31.170, -98.950

Public reported half dollar size hail through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244243, 1244247, 1244248, 1244246.